Anaphylaxis after HPV Vaccination

http://www.ncbi.nlm.nih.gov/m/pubmed/18762618/

Anaphylaxis following quadrivalent human papillomavirus vaccination.

Brotherton JM, et al. CMAJ. 2008.

Abstract

BACKGROUND: In 2007, Australia implemented the National human papillomavirus (HPV) Vaccination Program, which provides quadrivalent HPV vaccine free to all women aged 12-26 years. Following notification of 7 presumptive cases of anaphylaxis in the state of New South Wales, Australia, we verified cases and compared the incidence of anaphylaxis following HPV vaccination to other vaccines in comparable settings.

METHODS: We contacted all patients with suspected anaphylaxis and obtained detailed histories from telephone interviews and a review of medical records. A multidisciplinary team determined whether each suspected case met the standardized Brighton definition. Some participants also received skin-prick allergy testing for common antigens and components of the HPV vaccine.

RESULTS: Of 12 suspected cases, 8 were classified as anaphylaxis. Of these, 4 participants had negative skin-prick test results for intradermal Gardasil. From the 269 680 HPV vaccine doses administered in schools, 7 cases of anaphylaxis were identified, which represents an incidence rate of 2.6 per 100 000 doses (95% CI 1.0-5.3 per 100 000). In comparison, the rate of identified anaphylaxis was 0.1 per 100 000 doses (95% CI 0.003-0.7) for conjugated meningococcal C vaccination in a 2003 school-based program.

INTERPRETATION: Based on the number of confirmed cases, the estimated rate of anaphylaxis following quadrivalent HPV vaccine was significantly higher than identified in comparable school-based delivery of other vaccines. However, overall rates were very low and managed appropriately with no serious sequelae.

PMID

 18762618 [PubMed – indexed for MEDLINE]

PMCID

 PMC2527382